The medication that might not be helping 95



View Profile

We would all like to think that doctors and researchers get it right when concocting and developing new drugs. Making drugs and selling them to the public is no easy feat, and every drug maker goes through rigorous trials and changes before they ever come into contact with people.

Alas, even the best of us get it wrong, as a new research paper has identified.

The research published on the 17th December in Trends in Cognitive Sciences has uncovered a paradoxical effect that certain antidepressants have on users.

The paper found that patients taking these drugs may actually have symptoms worsen before they start to feel better. Selective serotonin re-uptake inhibitors (SSRIs) are the most prescribed class of antidepressant drugs. They work by increasing levels of serotonin, a naturally occurring chemical in your brain that is thought to create the feelings of happiness and wellbeing within the mind.

The paper found that while this boost in serotonin occurs within minutes to hours after an SSRI is taken, patients usually have to take the medication for about two weeks before experiencing any relief of symptoms.

The danger lies during this delay, as the drug may actually aggravate depression and in some cases even increase the risk for suicide.

You or someone you know may have experienced this when starting a round of SSRIs. If you have, this research ultimately proves why you are starting to feel worse then before even though you are on a new medication. What’s important to take away from this new research that the bad feelings are not permanent, and that things will get better.

This research also shows the serious negative effects that these ‘beneficial’ medications can have on different people.

It’s hard to say what medication will work for you, and rarely are medications a ‘one size fits all’ problem solver. Some people don’t respond to antidepressants at all, so it becomes difficult to say how best to treat depression.

All we can say with certainty is that continued research such as this paper helps to better build our understanding of serotonin based drugs. This in turn may help resolve some of the paradoxes observed with SSRIs.


Have you or anyone you know experienced problems with SSRI’s? Let us know in the comments below

Starts at 60 Writers

The Starts at 60 writers team seek out interesting topics and write them especially for you.

  1. This information has been known for some time. It can be a rocky road to find the best fit anti depressant and can have serious impact on the underlying condition initially. Doctors watch the patient closely in this difficult period. Real depression (as opposed to being a bit glum or sad for an identifiable reason) is very dangerous too, hence decisions need to be made to determine the care path for this very ill individual.

    5 REPLY
    • I agree with you Jill, it has been known for years! You need to find the right medication for the individual and doctors monitor the situation. Well mine did anyway and if they don’t maybe time for a new doctor

    • Well said. I don’t suffer from depression but I know someone and it’s amazing how many tell her to snap out of it. And she has such a good family so she should get over it. Nobody would choose to have such a horrid illness.

    • I take Sertraline and have for some years now. have reduced the dose to minimum but too scared to come off it completely. Much safer to feel part of life and joy.

  2. A friend of mine surfs to keeps his depression at bay. He hates the feel of pills

    1 REPLY
    • Some depressions only respond to meds not ill given advice to exercise as an alternative.We are playing with peoples lives to give unprofessional advice.

  3. Its the range of side effects that’s the problem for me. I feel great except for breaking out in very embarrassing sweats….and ‘doctor’ please dont condescend to me bt telling me its my menopausal hot flushes…for goodness sakes.

    1 REPLY
  4. Health Workers have been made aware of this research conclusion for the 40yrs I have been in that field, therefore people are admitted to hospital or observed closely by another health service in the two week period. It,s very hard to educate people that we will find the right medication for you over time ,therefore never give up.Much research out there is some academic looking to keep their job & spend some rich Drug Company,s funding Please Discuss with your trusted Doctor/Nurse.

    1 REPLY
  5. I suffer anxiety. I hate the feeling I have no control over it coming upon me. I’ve had over my amount of burdens , I can’t fix things any more. I took medication for several years, but got ridiculed for it…I feel extremely defeated most days… I get through deep breathing. I believe too many people have depression it has to be caused by the air water or food… The percentages are growing at a rapid pace

    3 REPLY
    • I don’t understand why would somebody be so heartless as to ridicule you for taking anti-depressant medication. Did you feel better on medication? Enough said. Merry Christmas.

    • Real depression is caused by a chemical imbalance in you brain.Do people ridicule diabetics or hypertensives because they take medication every day? Take the medication and feel better. Nobody deserves the hell of anxiety and depression and there is a suitable medication for each individual.Have a great depression free 2015!

  6. I don’t suffer with depression but take cymbalta (an antidepressant) for severe nerve pain. I can’t cope with pain without it.

    5 REPLY
    • What caused your nerve damage? My husband is just starting to get it from back surgery. He’s on medication too, he is managing well but he thinks it’s getting worse little by little.

    • I take two type of ‘mood stabilisers ‘ for pain also. TGN -fibro myalgia. It takes the edge off. Dreadful without it. I forgot to take for one of them for three days and it was agony

      My case nerves aren’t damaged. They just think they are.

    • I’m taking 90mgs of Cymbalta for severe depression, I’m finding it’s not working, before I was 150mgs Effexor which worked. I went to see a psychiatrist, he prescribed the Cymbalta & my GP the Effexor. Going back to see my GP to see if she’ll prescribe Effexor again!

    • Libbi Elliot I’m coping well. I have the opposite to you, it’s keeps me awake so I take it first thing in morning. 60mg.
      Christina Smith I take it for a rare genetic disorder – Tarlov cyst disease. What type of surgery did hubby have?

  7. I like many people am feeling depressed at the moment, I am practical I know for me is a bad time of year and all the recent tragedy’s I am sure have left many depressed. I am debating weather or not to go to the doctor and get medication, it normally makes me tired and sluggish and devoid of energy, the few times I have had to take after reading that perhaps not I will let it run it’s course

    7 REPLY
    • Maybe the right pill hasn’t been prescribed.. It’s a bit of trial and error, I tried 4 before the one I’ve been on now for about 10yrs.. Sometimes I feel I should not take them anymore but my Dr insists better on than off..

    • Before a doctor puts you on antidepressants, they should set up some counselling. Don’t let this depression get out of hand

    • If I was closer Libbi Elliot, I would be there like a flash Christmas isnt all its cracked up to be for many. Please don’t suffer in silence go and see someone even if just for a chat you don’t always need medication! BIG hugs coming your way best present ever as one size fits all and it can be returned any time! Stay positive

    • I have been on antidepressants for 3 weeks & still having trouble getting out of my own way. The dr has been great & is talking about trying a different med after a few weeks if things don’t improve. I have also seen a councellor a couple of times, but of course everything closes for the next 2 weeks. Was on medication for about 4 yrs and have been off about a year. If these start working I don’t think I will come off again!

Leave a Reply

Your email address will not be published. Required fields are marked *